Zoloft withdrawal, decreasing Zoloft - Anxiety and Depre...

Anxiety and Depression Support

62,402 members61,451 posts

Zoloft withdrawal, decreasing Zoloft

hooterificjoy profile image

So I finally decided that I’ve had enough with not feeling in control of myself and feeling numb and drugged all the time. I decided to try and decrease my Zoloft from 100mg to 50mg. I have been on 100mg for atleast 10 years for anxiety/panic attacks and depression and it has worked well until recently. I’m self employed and my health coverage doesn’t include mental health benefits so I’m doing this on my own and with the advice of friends who are in the medical field. For 2 weeks went back and forth from 100 to 75mg and now I am starting my 2nd week of just 75mg. So far I feel very congested, bloated, headaches all day, some anxiety and depression, diarrhea, racing thoughts, easily angered, and just not in control of myself. I’m going to stay on 75mg for a few more weeks then alternate b/t 75 and 50mg. Anyone got any tips or supplements that help ease the withdrawal? So far I’ve taken Klonopin 1/4 to 1/2 of 0.5mg as needed to help with some of the symptoms. Any advice or success stories are welcomed!

11 Replies

In the medical field they don’t call it withdrawal but discontinuation syndrome. Like calling it that makes it any easier. I have tried in the past to ween off it. It didn’t go well for me. I hope you are successful. If you are I might try again.

I also took Zoloft (Sertraline) for several years until it stopped working. I didn't really have any serious problems stepping off of it, but I want to make clear that these things (side effects) vary widely from person to person.

I weaned off 100mg Zoloft about 7 months ago after being on it 10+ years. I did the weaning under my doctor’s care and the withdrawals were hell. The brain zaps, dizziness, increased anxiety, mood swings, ringing in my ears, headaches.... it took a good month after taking my last 25mg pill b4 I felt normal again. I successfully weaned off. Then.... I had some major upsetting events happen all at once and plummeted down a hole I couldn’t get out of. The anxiety was the worst I have EVER experienced in my life. This is the second time I weaned off Zoloft and within 6mo needed to go back on it. I weaned back on about a month ago, started therapy, and joined this group. The anxiety is still terrible in the mornings, but I’m so much better than I was a month ago.

Everybody is different in their experience with how best to treat their anxiety and/or depression. I’m one who needs to be on Zoloft and will never wean off of it again. It works very well for me and has never left me feeling drugged or not myself, but that is just my experience.

I wish you the best. Keep us updated and know we are always here for you.

Eileen

Thanks Eileen for sharing your experience. I’m not trying to completely wean off but you like to be only on 50mg daily. Last night I woke up with a major panic attack even though I took a small dose of klonopin before bedtime. It was really scary and had to take Xanax to help myself calm down. The constant headaches, anxiety and racing thoughts are the worse. Just hoping this gets better soon.

What you are describing is exactly what I went through when weaning off. No one told me about the increased anxiety as the brain tries to adapt to the changing serotonin levels. That’s the thing with SSRIs, for some, anxiety increases as you wean on or off. It’s terrible to take a medication for anxiety just to have it increase your anxiety until the serotonin levels balance out.

Hang in there. It should pass as long as you are doing well overall and feel stable in your every day life.

I’m here for you 😊.

Thanks so much for the support! Today has been the worse at work. I’m a veterinarian and work long shifts (like 12 hrs) so these withdrawal symptoms are no fun. I’m shaky, I am unable to concentrate, my eyes feel heavy, I’m congested and have constant headaches. I’m worried about having another panic attack also. I live hundreds of miles from any family so that makes it worse too.

You just have to tell yourself that the feeling will pass no matter how yucky or scary it feels. Its just a feeling and you are safe and in no danger. Take slow deep breaths and relax your muscles. I promise it will pass. I went from 100mg in week 1, to 50mg week 2, and finally 25mg week 3, and by week 4 completely off. I knew the withdrawal symptoms were completely different feelings than my past debilitating anxiety so I was comfortable moving forward in knowing this.

If it gets to be too much and your anxiety goes off the charts and dominates your days, you might consider talking to your doctor for advice. There is no shame in needing to take medication if that is what your body needs. Sertraline (generic Zoloft) is pretty cheap if you pay cash and have no insurance. I think mine is $7 a month which my insurance covers.

Just know you have options and you aren’t alone.

Keep me updated on how you’re doing.

The brain zaps, dizziness, increased anxiety, mood swings, ringing in my ears, headaches...I have all that while still on 25mg of Zoloft. It feels like withdrawals but while I’m still on it. My American doctors prescribed the 25mg 4 months ago. My European doctor laughed out loud and called it baby dosage. I am living in Europe 6 months out of the year, so when my American supply run out, I went to the pharmacy(you don’t need a prescription for your SSRIs, only for benzos, here🤔). Anyway, the pharmacist laughed out loud too and informed me that they don’t sell anything under 50mg. Period. I talked to my local physician, here, and he suggested I start with 50mg and a 0.5 Xanax twice a day—mornings and before going to sleep at night.

I may be off subject but I felt the need to share my experience with Zoloft because I have all the symptoms that you mentioned while on Zoloft...! Maybe someone else can relate?

Could you try to do a little exercise or just go for a walk? It helps me a lot. Even when I totally don’t want to do it. Vitamin B helps too. Or a Epsom salt bath? That is relaxing if you have the time. I took Prozac for a long time. It totally helped but sometimes I did feel like “dull” Idk how to describe it. I hope you feel better!

I work out religiously 4-5x a week. I’m a big Crossfitter.

I think you can get Zoloft on the $4 plan at Walmart. They have a generic.

You may also like...